Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 319, NWS Tulsa, OK

August 24, 2005Latimer County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 24, 2005, 5:28 PM CDT for Latimer County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2005, 5:28 PM CDT (22:28 UTC)
Expired
Aug 24, 2005, 6:15 PM CDT
In force
47 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Latimer County, OK

The radar

The Western Arkansas radar (KSRX), 113 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:45 PM CDTHAIL 2.751 W Higgins, OKHAIL FELL FOR ABOUT 20 MINUTES...WITH THE LARGEST BEING BASEBALL SIZE. THIS VERY LARGE HAIL WAS BOUNCING UP SEVERAL FEET. ABOUT 15 MINUTES AFTER THE HAIL ENDED...THE LARGEST HAIL STONES ON THE GROUND WERE STILL ONE INCH IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2005-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2005-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 242227
SVRTSA
OKC077-242315-
/O.NEW.KTSA.SV.W.0319.050824T2228Z-050824T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
528 PM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LATIMER COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 615 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH.  THIS STORM WAS LOCATED OVER LATIMER COUNTY...MOVING
  WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN MAINLY OVER RURAL AREAS OF THE
  INDICATED COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3469 9535 3479 9531 3482 9551 3469 9551

$$
2 follow-up statements
000 
WWUS54 KTSA 242240
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
539 PM CDT WED AUG 24 2005

OKC077-242315-
/O.CON.KTSA.SV.W.0319.000000T0000Z-050824T2315Z/
LATIMER OK-
539 PM CDT WED AUG 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
LATIMER COUNTY...

AT 530 PM CDT...A SEVERE THUNDERSTORM WAS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE WINDS TO 80 MPH.  THIS STORM WAS 
LOCATED OVER LATIMER COUNTY...NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY.

THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. IF NO UNDERGROUND SHELTER IS AVAILABLE TAKE COVER ON THE
LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

LAT...LON 3469 9535 3479 9531 3482 9551 3469 9551

$$
000 
WWUS54 KTSA 242312
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
612 PM CDT WED AUG 24 2005

OKC077-242322-
/O.EXP.KTSA.SV.W.0319.000000T0000Z-050824T2315Z/
LATIMER OK-
612 PM CDT WED AUG 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR LATIMER COUNTY EXPIRES AT 615
PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3469 9535 3479 9531 3482 9551 3469 9551

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:16 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 24, 3:16 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
316 PM CDT WED AUG 24 2005

.DISCUSSION...
AFTERNOON CONVECTION HAS INITIATED ACROSS EASTERN OKLAHOMA AND
WESTERN ARKANSAS WITH THE AID OF AN OUTFLOW BOUNDARY FROM A PASSING
MCS THIS MORNING. BOTH GFS AND NAM HINT THAT THIS ACTIVITY MAY
LAST WELL INTO THE OVERNIGHT HOURS.  WITH ANOTHER PASSING WAVE IN
THE UPPER FLOW...WILL ALSO HAVE TO WATCH MCS ACTIVITY TO THE NORTH
AND WEST OF THE FA. HOWEVER...DUE TO MORE SW TO NE ORIENTATION OF UPPER
FLOW...BELIEVE BULK OF THIS ACTIVITY WILL REMAIN FARTHER NORTH THAN
IN PREVIOUS NIGHTS. AS SUCH...HAVE LOWERED POPS ACROSS THE NORTHERN
PORTION OF THE TSA FORECAST AREA.

HIGH PRESSURE WILL STRENGTHEN ACROSS THE SOUTHERN PLAINS THURSDAY
INTO FRIDAY. THIS WILL KEEP PRECIPITATION CHANCES TO A MINIMUM AND
ALLOW TEMPERATURES TO CONTINUE WELL ABOVE NORMAL.

DID NOT SEE MUCH DIFFERENCE IN THE EXTENDED MODELS SO FOLLOWED THE
GFS CLOSELY.  A COLD FRONT WILL DROP SOUTH INTO NORTHERN OK FRIDAY
AFTERNOON/EVENING...THEN GET A PUSH FROM THE WEST ON SATURDAY.  THAT
WILL PROVIDE A FAIR CHANCE FOR RAIN AND INCREASED CLOUD COVER. THE
UPPER FLOW MAINTAINS SOME SHORT WAVE FEATURES BEHIND THE FRONT SO
MAINTAINED AT LEAST A SLIGHT CHANCE OF PRECIP INTO SATURDAY. GIVEN
THE UPPER TROF AND HPC GUIDANCE...MAINTAINED A SLIGHT CHANCE OF
PRECIP THROUGH NEXT WEDNESDAY.  FOLLOWED MEX MIN TEMPS BUT ADJUSTED
THE MAX TEMPS DOWN A COUPLE OF DEGREES BASED ON MODEL WARM BIAS OVER
THE AREAS THAT HAVE RECEIVED A LOT OF RAIN LATELY.  KEPT THE FAR
SOUTHEAST COUNTIES VERY WARM...AS THEY REMAIN VERY DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  97  78  97 /  20  20  10  10
FSM   73  98  75  97 /  20  20  10  10
MLC   74  99  75  98 /  20  10  10  10
BVO   72  97  71  96 /  30  30  20  10
FYV   70  93  71  93 /  20  20  10  10
BYV   70  91  71  91 /  20  20  10  10
MKO   72  96  74  96 /  20  10  10  10
MIO   72  96  73  94 /  30  30  20  10
F10   72  96  75  95 /  10  10  10  10
HHW   75 101  76 100 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 21
LONG TERM FORECASTER ID= 6
Hazardous weather outlook, Aug 24, 3:45 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT WED AUG 24 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
345 PM CDT WED AUG 24 2005

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA ONE...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
        ONSET...ONGOING.
        AREA TWO...WEST AND NORTHWEST OF TULSA.
        ONSET...AFTER 5 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST OF TULSA.
	ONSET...AFTER 4 PM.

DISCUSSION...
AN OLD OUTFLOW BOUNDARY STRETCHING WEST TO EAST ACROSS PITTSBURG
LATIMER AND LE FLORE COUNTIES WAS THE FOCUS OF ONGOING CONVECTION AT
LATE AFTERNOON.  THIS CONVECTION WILL ENABLE SLOW MOVING PULSE
SEVERE STORMS WITH RAINFALL RATES UP TO TWO INCHES AN HOUR INTO THE
EARLY EVENING HOURS FOR SOUTHEASTERN OKLAHOMA.

IN ADDITION...A WEAK UPPER DISTURBANCE CONTINUES TO APPROACH FROM
THE WEST.  THIS FEATURE IS EXPECTED TO IGNITE THUNDERSTORMS TO THE
WEST OF THE TULSA FORECAST AREA LATE THIS AFTERNOON.  AS THE
THUNDERSTORMS MOVE EAST THIS EVENING THEY WILL BECOMING MORE
WIDESPREAD.  NORTHWESTERN PARTS OF THE TULSA FORECAST AREA ARE THE
MOST VULNERABLE.

FORECAST WIND POTENTIAL INDICES SUGGEST THUNDERSTORM WINDS UP TO 70
MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

LOCALIZED HEAVY RAINS WILL ALSO BE POSSIBLE.
THE AREA OF PRIMARY CONCERN IS NEAR THE KANSAS OKLAHOMA BORDER
OVERNIGHT.  THIS SAME AREA HAS EXPERIENCED HEAVY RAINS
RECENTLY...AND WILL BE CLOSELY MONITORED FOR AN INCREASE IN THE
FLOOD FLOOD RISK.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF NORTHEAST
OKLAHOMA BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT INDEX POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT INDEX POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT INDEX POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN THROUGH THE FORECAST
PERIOD AS WEAK BOUNDARIES WILL REMAIN IN AND NEAR THE FORECAST
AREA. HIGH AFTERNOON HEAT INDEX VALUES WILL ALSO REMAIN LIKELY
THROUGH SATURDAY...ESPECIALLY OVER SOUTHEAST OKLAHOMA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 24, 2:23 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
223 PM CDT WED AUG 24 2005

OKZ076-242000-
LE FLORE OK-
223 PM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     LE FLORE

AT 223 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTHEAST OF BIG CEDAR...NEARLY STATIONARY. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...BIG CEDAR...MUSE AND WHITESBORO.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Aug 24, 3:45 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT WED AUG 24 2005

OKZ054-059-250400-
OSAGE-PAWNEE-
345 PM CDT WED AUG 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
742 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS...

IN OKLAHOMA THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST OKLAHOMA

OSAGE... PAWNEE...

THIS INCLUDES THE CITIES OF...PAWHUSKA AND PAWNEE.
Special weather statement, Aug 24, 3:58 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
358 PM CDT WED AUG 24 2005

OKZ075-242130-
LATIMER OK-
358 PM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     LATIMER

AT 358 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF BENGAL...STATIONARY. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BENGAL AND PANOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Aug 24, 5:16 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
516 PM CDT WED AUG 24 2005

OKZ075-242245-
LATIMER OK-
516 PM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     LATIMER

AT 516 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF YANUSH...STATIONARY. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VETERANS COLONY...YANUSH...HIGGINS
AND DAMON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:05 PM CDTSevere Thunderstorm WarningTSALeFlore56 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.